Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Acute asthma attack. Taking medicines since three months. Safe?

My father (73 years old) had an acute asthma attack in December and was prescribed theoasthalin (1/2, -, ½), dfcort-6 (1, -, -) and Dilzem – 30 (1, -, 1) dosage in parenthesis. He has been taking these 3 medicines for the past 3 months (dec to march) Is it ok to take these medicines for such a long time? What are the effects and should I ask for a change in medicines?
Asked On : Fri, 22 Mar 2013
Answers:  1 Views:  93
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Pulmonologist 's  Response
From your question it appears that your fathers disease started 3 months back.

It is very unlikely for someone to get asthma at 73 years of age.

If your father developed breathlessness and cough 3 months back , the possibilities are pulmonary oedema ( cardiac failure ) or COPD ( chronic obstructive pulmonary disease.

Regarding safety of the medicines

Theoasthalin - many patients in India are taking it for decades

possible side effects -- tremor , increased heart rate , palpitation, acidity, low potassiumin blood( can lead to muscle cramps)

Deflozacort - It is a steroid and long term usage is avoided as far as possible. However do not stop it abruptly.

As your father is 73 year old and been taking it for 3 months , its dose will have to reduced gradually to stop. But in some patients long term usage at lowest possible dose will be required.

possible side effects - diabetes , hypertension, acidity, ulcer , weak bones, puffiness of face , fungal infections , glaucoma , cataract

Diltiazem - is usually tolerated in long term use

possible side effects - edema , dizziness

Discuss with your doctor regarding changing from defcort to alternatives like metered dose inhaler with spacer
Answered: Sun, 24 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor